|Stopping HAART Therapy and Arthritis
Apr 23, 2012
I recently stopped HARRT Therapy for 6 weeks due to a snafu with my ADAP approval.I started to experience severe arthritic pain in multiple joints and went through a battery of tests which eliminated gout, lupus, RA, Hep, etc etc. My doctor feels this was brought on by the interruption in my drug regime. I'm sceptical because I have taken "drug holidays" before with no negative consequences and my CD4 and viral load are about the same they have been for the last five years. Can you provide any feedback on this?
Response from Dr. McGowan
I am sorry to hear about what you experienced.
Yes, HIV can be associated with arthritis and joint pain. Some studies have shown up to 45% of patients can have some joint symptoms from HIV. When treatment is interrupted, HIV can start to grow and spill into the bloodstream, this period of "viremia" can cause symptoms, just like during the initial stages of the infection. The joints can be involved as part of "colateral damage" as the body releases molecules called cytokines to try to contain the infection and also due to imbalance of the immune system due to drop in CD4. (It is similar to the body aches that can occur during the flu). More specific reactions can also occur, called Spondyloarthropathies, or reactive arthritis (formerly called Reiter's syndrome)- these can occur in people of certain genetic make-up. It is unclear why this hadn't happened during your previous interruptions, perhaps your CD4 count is higher now and your body is able to generate a stronger inflammatory reaction to the virus. Hopefully you are back on meds, which is the best treatment for these conditions.
Can I be charged for infecting someone with HIV
Permanent disability claim
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.